Psych medications

  1. What are the best combination of psych meds to use for a resident that is crying all the time, fretful etc. Also with the least s/e's. We have been utilizing zyprexa alot in our LTC..Tex:roll
    •  
  2. 7 Comments

  3. by   aimeee
    Gee, that would be difficult to say without knowing the reasons for the behavior, other diagnosis, other meds, what's been tried before, etc. Can you ask the primary doc for a psych consult? A specialist is probably in the best position to recommend what to try.
  4. by   tex
    We don't have anyone in our area that could do a pysch eval, and basically the general population of our residents are the elderly. some of the residents have a form of dementia w/psychosis, hallicinations, and only alert to the here and now. I have two residents that have crying and fearful periods. One of my new residents, cries all days, another resident will holler. There is alot of ativan ordered, which I don't like, rather use some other anti anxiety med that doesn't have the s/e's that ativan does, like zanax. Thanks Tex
  5. by   CoachCathy
    I have to agree that it is hard to recommend anything without knowing the history of the patient. Many of the psych meds have the "benefit" of side effects that could be beneficial to the resident. (e.g. appetite stimulation, weight gain, weight loss, sedation, etc.) One thing to remember about Zyprexa is the weight gain that it can cause! Also, because it is an anti-psychotic, there are specific HCFA guidelines addressing its use. Chemical restraint meetings Q mos, attempts at tapers q6mos, etc. An antipsychotic will not really address the tearfulness, unless the resident is bipolar (and then it could only exacerbate the depression part, you know?) Maybe an attempt at an antidepressant would be beneficial. Also, with both of the residents that you mentioned (the crying one and the hollering one), check for pain. You'd be surprised how far some routine tylenol can go in removing behaviors. Most of the residents are elderly, and have pain of some sort. (Heck, I'm in my thirties and I have pain of some sort most days! ) It seems that once the mind begins to falter, a resident defaults to the most primal modes of communication - crying and yelling. Look at Maslow's triangle and see if it helps - Good luck!
  6. by   tex
    Thanks so much again!!!!!!!!!!!!tex
  7. by   aimeee
    Originally posted by tex
    There is alot of ativan ordered, which I don't like, rather use some other anti anxiety med that doesn't have the s/e's that ativan does, like zanax. Thanks Tex
    Gee, it has been my understanding that Ativan is generally considered to be the safest of the benzos for use in the elderly. Because of state regs we weren't allowed to use Xanax unless the person had already been using it long term. Ativan has a shorter half life than Xanax too. I have seen some folks though that have a paradoxical effect with Ativan--in other words, they would get more wound up after receiving it! Those folks did better with haldol.
  8. by   tex
    thank you tex
  9. by   Mike-CPN-UK
    Hi,

    In order to help could you give us some more clinical information:

    Does the person suffer from dementia?

    Can they communicate with you? ie have you asked them why they are crying? Could they be depressed in which case an antidepressant may be warrented? 45% of dementia patients get depressed too!

    Someone already mentioned pain but what about other environmental factors? ie too cold, too hot, disorientated etc

    Unless they are depressed, I think it is unlikely that any drugs will help. Nursing interventions like reassurance will be more beneficial and don't have side effects. Certainly not benzos - ever!

    Mike

close